Skip to content
My WebMD Sign In, Sign Up

Health & Parenting

Font Size

Cold Medicine Risky for Kids Under 2

Deaths and Emergency Department Visits Linked to Overdoses, CDC Report Shows
By
WebMD Health News
Reviewed by Louise Chang, MD

Jan. 11, 2007 -- Giving cough and cold medications to children under 2 years old can be dangerous, even deadly, according to a new investigation conducted by the CDC.

Three infants, all aged 6 months or younger, died in the U.S. in 2005 after receiving cough and cold medicines, according to the report, published in the Jan. 12 issue of the CDC's Morbidity and Mortality Weekly Report.

All three had what appeared to be high levels of a nasal decongestant in their bloodstream.

In addition, 1,519 children 2 years old and under were taken to U.S. emergency departments during 2004-2005 for side effects associated with cough and cold medications, including overdoses.

"Parents should consult a health care provider before giving cough and cold medications," says Adam Cohen, MD, a pediatrician on staff at the Epidemic Intelligence Service of the CDC and one of the co-authors of the report.

The investigation was launched, Cohen says, after the CDC had heard reports that recent infant deaths might be associated with cough and cold medicine overdoses. "We surveyed medical examiners nationwide," Cohen says, asking about deaths related to cold and cough medications. Fifteen examiners from 12 U.S. states and Canada responded.

Next, the researchers used data from the National Electronic Injury Surveillance System-Cooperative Adverse Drug Events Surveillance Project (operated by the CDC, the FDA, and the Consumer Product Safety Commission) to estimate the number of emergency department visits associated with cold and cough medicine use in children under age 2.

The infants who died ranged in age from 1 to 6 months. All had high levels of a nasal decongestant, pseudoephedrine, in their blood samples. "They had 9 to 14 times the levels found in children over age 2 on normal doses," Cohen says.

The ingredients in the medicine can increase heart rate and blood pressure, Cohen says, in some cases enough to be dangerous.

The CDC advice to consult a health care provider before giving the medicine to children echoes the medication's label information, Cohen says. "If you look at the actual label ... it says for children under age 2 to consult a doctor. The Food and Drug Administration has no approved dosing recommendations [for these medicines] for children under age 2."

Parents of children over age 2 who decide to use cough and cold preparations should follow the recommended dose on the package, Cohen says. It's still a good idea, he adds, to consult their child's doctor before using the medication.

A Pediatrician's View

The CDC report is not the first finding that the medications can cause problems in young children, says Ian Paul, MD, a pediatrician and assistant professor of pediatrics at the Penn State College of Medicine in Hershey, Pa. Other studies have reached the same conclusion.

Today on WebMD

Girl holding up card with BMI written
Is your child at a healthy weight?
toddler climbing
What happens in your child’s second year.
 
father and son with laundry basket
Get your kids to help around the house.
boy frowning at brocolli
Tips for dealing with mealtime mayhem
 
mother and daughter talking
Tool
child brushing his teeth
Slideshow
 
Sipping hot tea
Slideshow
Young woman holding lip at dentists office
Video
 
Which Vaccines Do Adults Need
Article
rl with friends
fitSlideshow
 
tissue box
Quiz
Child with adhd
Slideshow